Nebraska, 2012Heavy Snow in Nebraska, December 27 to 28, 2012
December 27 to 28, 2012 · NWS OAX · 2 events in 2 counties and zones
An upper level system that lifted across the central plains brought a 12 to 24 hour period of snow to northeast Nebraska as an area of surface low pressure tracked slowly across the area. Snow amounts were mostly 3 to 4 inches, but isolated locations picked up 6 to 8, including nearly 8 inches at Verdel, 7 inches in Wayne and nearly 6 inches at Bloomfield.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system that lifted across the central plains brought a 12 to 24 hour period of snow to northeast Nebraska as an area of surface low pressure tracked slowly across the area. Snow amounts were mostly 3 to 4 inches, but isolated locations picked up 6 to 8, including nearly 8 inches at Verdel, 7 inches in Wayne and nearly 6 inches at Bloomfield. With cold air in place during the event, snow to liquid ratios were high, generally 20 to 1 to higher.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 27, 5:25 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 27, 5:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 AM CST THU DEC 27 2012
.AVIATION...
12Z TAFS FOR KOFK...KOMA AND KLNK.
ONE BAND OF SNOW MOVING ACROSS EASTERN NEBRASKA THIS MORNING WILL
BRING LOWERING CIGS AND SNOW CHANCES TO TAF SITES. KOFK SHOULD BE
ESPECIALLY IMPACTED BY THIS FIRST ROUND AND TEMPO IFR CONDITIONS
WERE FORECAST THERE. A LULL IS THEN EXPECTED LATER THIS MORNING
INTO THIS AFTERNOON AT KOMA/KLNK...ALTHOUGH SNOW SHOULD PERSIST
AT KOFK. A PERIOD OF FREEZING DRIZZLE WAS MENTIONED AT KOMA/KLNK
LATE THIS AFTERNOON OR EARLY THIS EVENING AS LOW LEVELS SATURATE
BUT LIFT/MOISTURE NOT ESPECIALLY SUPPORTIVE FOR SNOW. CONFIDENCE
IN VSBY/PRECIP EVOLUTION...HOWEVER...NOT VERY HIGH AND ADJUSTMENTS
IN FORECAST LIKELY.
CHERMOK
&&
.PREV DISCUSSION... /ISSUED 302 AM CST THU DEC 27 2012/
DISCUSSION...
..SNOW AMOUNTS AND CHANCES FOR FREEZING DRIZZLE THE MAIN
CONCERNS...
FOR THIS FORECAST THE MAIN FEATURE OF INTEREST WILL BE THE POTENT
SHORTWAVE THAT IS CURRENTLY SPINNING ALONG THE WYOMING-COLORADO
BORDER PER WATER VAPOR LOOP AND THE PRECIPITATION IT WILL PRODUCE
TODAY AND FRIDAY. THE MORE THIS SYSTEM DEVELOPS THE MORE
IMPRESSIVE IT APPEARS TO BE...ESPECIALLY FOR NORTHEAST NEBRASKA.
500 MB HEIGHT FALLS ON THE 00Z RAOBS WERE 100-120 METERS IN THE
BASE OF THE TROF...WITH DENVER SHOWING A 130 METER FALL AT 300 MB.
150 KNOT JET STREAK WAS NOTED AT 25O MB OVER ARIZONA. REGIONAL
RADAR MOSAIC SHOWS SNOW RAPIDLY DEVELOPING/EXPANDING FROM WESTERN
KANSAS INTO WESTERN AND CENTRAL NEBRASKA IN RESPONSE TO THE
SYSTEMS VERTICAL MOTION AND MOISTURE AROUND 850 MB AS SEEN ON
DODGE CITY AND NORTH PLATTE SOUNDINGS. 08Z SURFACE ANALYSIS SHOWED
EARLY STAGES OF INVERTED TROF TAKING SHAPE WITH 1003MB PRESSURES
OBSERVED IN SOUTHEAST COLORADO.
THE DODGE CITY AND NORTH PLATTE SOUNDINGS DID HAVE A FEW DRY
LAYERS AS WELL...AND THESE DRY LAYERS DO COMPLICATE THE
PRECIPITATION FORECAST. GENERALLY THE NAM/GFS/RAP ARE IN DECENT
AGREEMENT ON THE PRECIPITATION FORECAST AND THE MOIST AND DRY
LAYERS. HOWEVER THERE IS CONCERN FOR A LIGHT FREEZING DRIZZLE
SCENARIO MAINLY IN THE SOUTHERN HALF OF THE FORECAST AREA DUE TO A
LOW LEVEL SATURATED LAYER THAT IS WARMER THAN -10C AND THEREFORE
WOULD PRIMARILY CONTAIN SUPERCOOLED DRIZZLE AS OPPOSED TO
SNOWFLAKES. THE MODELS SHOW LITTLE OR NO QPF OVER SOUTHEAST
NEBRASKA THROUGH 12Z FRIDAY...HOWEVER THE MODELS OFTEN POORLY HANDLE
THESE VERY LIGHT ICING EVENTS BECAUSE THE QPF IS QUITE LIGHT BUT
ALSO BECAUSE THE LAYERS ARE SHALLOW. THE FORECAST SOUNDINGS FROM
THE NAM AND ESPECIALLY THE RAP SUPPORT AT LEAST SOME LIGHT
FREEZING DRIZZLE MAINLY ALONG AND SOUTH OF INTERSTATE 80 AT
VARIOUS TIMES FROM LATE THIS AFTERNOON INTO TONIGHT...THEREFORE
WE HAVE ADDED PATCHY FREEZING DRIZZLE...OR AREAS OF FREEZING
DRIZZLE...TO THE SNOW CHANCES IN THOSE LOCATIONS. CONFIDENCE IN
THIS LIGHT ICING SCENARIO IS NOT HIGH ENOUGH TO ISSUE A WINTER
WEATHER ADVISORY FOR THE ABOVE MENTIONED AREAS. HOWEVER IF NEW
OBSERVATIONS AND MODEL RUNS SUGGEST A HIGHER LIKELIHOOD OF
FREEZING DRIZZLE AN ADVISORY MAY BE CONSIDERED LATER TODAY.
OTHERWISE THE TRACK OF THE LOW FAVORS THE HEAVIER SNOWS TO FALL IN
NORTHEAST NEBRASKA WHERE THE GOING WINTER WEATHER ADVISORY IS AT.
WE DID ADD ONE MORE TIER OF COUNTIES TO THE ADVISORY INCLUDING
ALBION AND NORFOLK. THIS SYSTEM IS UNIQUE IN THAT IT HAS A VERY
DEEP SATURATED LAYER THAT IS IN THE DENDRITIC GROWTH ZONE...AROUND
250 MB OR ABOUT 10000 FEET DEEP...YIELDING SNOW-LIQUID RATIOS AS
HIGH AS 20-1. BECAUSE OF THIS WE ALSO INCREASED SNOW AMOUNTS IN
NORTHEAST NEBRASKA ABOUT 1 MORE INCH. FORTUNATELY THERE WILL NOT
BE A LOT OF WIND WITH THIS SYSTEM SO LITTLE BLOWING AND DRIFTING
IS EXPECTED. SOME LOCATIONS IN THE ADVISORY AREA SHOULD SEE 4-5
INCHES OF DRY/FLUFFY SNOW STARTING TODAY AND ENDING FRIDAY
MORNING.
CONFIDENCE IN THE EXACT SNOW AMOUNTS IS MUCH LOWER TO THE SOUTH
OF THE ADVISORY AREA...MAINLY FROM THE LINCOLN TO OMAHA METRO
AREAS. HOWEVER...THERE IS LITTLE SUPPORT FOR MORE THAN 2 INCHES
GIVEN THE DRY LAYERS THAT WILL NEED TO BE SATURATED AND THE
WEAKER FORCING JUST SOUTH OF THE 700 MB LOW TRACK. CURRENTLY WE
ARE KEEPING THE 1-2 INCH AMOUNTS FOR LINCOLN-OMAHA AND THIS LOOKS
REASONABLE BY NOON FRIDAY WHEN ANY LIGHT SNOW ON THE BACK SIDE OF
THE LOW FINALLY ENDS. STARTED THE CHANCES FOR SNOW A BIT LATER
EAST OF A LINE FROM LINCOLN TO FREMONT...MAINLY CLOSER TO 18Z
TODAY...PRIMARILY DUE TO THE TIME IT WILL TAKE TO SATURATE THE
DRY LOW LEVELS IN THAT AREA.
TEMPERATURE AND WIND FORECASTS WERE ONLY SLIGHTLY ADJUSTED AS THE
PATTERN REMAINS FAIRLY COLD BUT DRY AFTER FRIDAY.
NIETFELD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST FRIDAY FOR
NEZ011-012-015>018-030>033.
IA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST FRIDAY FOR
IAZ043.
&&Hazardous weather outlook, Dec 27, 4:34 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 AM CST THU DEC 27 2012
IAZ043-NEZ011-012-015>018-030>034-280045-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-
434 AM CST THU DEC 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
TONIGHT.
SNOWFALL OF 3 TO 5 INCHES IS EXPECTED BEGINNING TODAY AND
LINGERING INTO FRIDAY MORNING. THE HIGHER AMOUNTS OF 4 TO 5 INCHES
ARE MORE LIKELY TO BE NORTH OF HIGHWAY 20.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN OMAHA.
IAZ055-056-NEZ042>045-050-280045-
HARRISON-SHELBY-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
434 AM CST THU DEC 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL OF 2 TO 3 INCHES IS EXPECTED ACROSS THE AREA...BEGINNING
TODAY AND CONTINUING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT SNOW WILL LINGER MAINLY FRIDAY MORNING BUT SHOULD COME TO
AN END BY FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN OMAHA.
IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-280045-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-SAUNDERS-DOUGLAS-
SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
434 AM CST THU DEC 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED BEGINNING THIS AFTERNOON AND CONTINUING
INTO TONIGHT...AND THERE IS A CHANCE FOR LIGHT FREEZING DRIZZLE
MAINLY FROM LATE AFTERNOON TODAY INTO TONIGHT.
THE BETTER CHANCES FOR ACCUMULATING SNOW WILL BE ALONG AND NORTH
OF INTERSTATE 80 INCLUDING THE OMAHA AND LINCOLN METRO AREAS WHERE
1 TO 2 INCHES WILL BE POSSIBLE. LOCATIONS ALONG THE KANSAS AND
MISSOURI BORDERS MAY ONLY SEE A DUSTING OF SNOW.
AREAS OF LIGHT FREEZING DRIZZLE MAY ALSO DEVELOP AND MIX WITH
LIGHT SNOW...POSSIBLY CREATING A THIN COATING OF ICE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR LIGHT SNOW WILL LINGER INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN OMAHA.
NIETFELD
Heavy Snow, Knox
- When
- December 27, 7:00 AM CST to December 28, 10:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Heavy snow fell across much of Knox county with amounts generally 6 to 8 inches. Heavier amounts included nearly 8 inches at Verdel and around 6 inches at Bloomfield and Niobrara.
Heavy Snow, Wayne
- When
- December 27, 7:00 AM CST to December 28, 10:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Heavy snow fell across much of Wayne county with amounts generally 5 to 7 inches. The heaviest reported in the county was 7 inches at Wayne. The snow fell in two periods, with much of it accumulating during the morning and afternoon of the 27th. After a break in snow that evening, snow, occasionally moderate resumed for several hours during the morning hours of the 28th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Maine, December 27, 2012$44,000 · 2 events
- Winter Weather in South Dakota, December 27 to 28, 201222 events
- Winter Storm in Maine, December 27 to 28, 201217 events
- Winter Storm in Maine, December 27 to 28, 201214 events
- High Surf in Hawaii, December 27 to 31, 201211 events
- Winter Weather in Minnesota, December 27 to 28, 20128 events
- Winter Weather in Iowa, December 27 to 28, 20128 events
- Strong Wind in New Jersey, December 27, 2012$10,000 · 7 events
- Flooding in New Jersey, December 27 to 30, 20126 events
- Strong Wind in Delaware, December 27, 2012$5,000 · 4 events
- High Wind in Rhode Island, December 27, 201253 kt wind · 3 events
- High Wind in West Virginia, December 27, 2012$5,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418869, 418874.